NEW YORK (Reuters Health) – Discontinuation of proton pump inhibitor (PPI) therapy after esophagitis has healed does not worsen heartburn symptoms or cause persistent hypergastrinemia, according to a report in the August 16th online American Journal of Gastroenterology.
These results are reassuring in light of earlier studies, some showing rebound acid hypersecretion (RAHS) after PPI withdrawal and others indicating that withdrawal of short-term PPI therapy could induce acid-related symptoms in healthy volunteers.
Dr. David C. Metz from University of Pennsylvania School of Medicine, Philadelphia, Pennsylvania and colleagues retrospectively analyzed data from 4 phase III trials to determine whether patients with endoscopically confirmed erosive esophagitis receiving therapy with dexlansoprazole MR or lansoprazole developed RAHS and/or a worsening of symptoms when therapy was discontinued after healing.
Two hundred eighty-two patients were included in the diary summary, and 124 patients were included in the erosive esophagitis rebound analysis.
There was no evidence of RAHS upon discontinuation of therapy. Gastrin levels normalized within 1 month of discontinuing PPI therapy and remained flat thereafter.
Similarly, there was no evidence of symptom rebound when treatment was stopped.
More than half of the patients whose esophagitis recurred after maintenance therapy was discontinued relapsed to a less severe grade of erosive esophagitis, and only 18% relapsed to a more severe grade.
“Clearly, there was no indication that discontinuation of a 4- or 8-week course of PPI therapy is causing PPI dependency,” the researchers conclude. “However, the current findings do not exclude the possibility of RAHS following discontinuation of long-term PPI therapy.”
“We would recommend that physicians continue to follow the evidence-based AGA (American Gastroenterological Association) 2008 guidelines, which state that empirical therapy with PPIs is considered appropriate to initiate therapy in patients with uncomplicated heartburn,” they add. “Maintenance therapy is appropriate in patients with erosive esophagitis.”
Withdrawing PPI Therapy After Healing Esophagitis Does Not Worsen Symptoms or Cause Persistent Hypergastrinemia: Analysis of Dexlansoprazole MR Clinical Trial Data
Am J Gastroenterol 16 August 2011.